Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Miami, FL

July 23, 2012Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 23, 2012, 5:02 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 5:02 PM EDT (21:02 UTC)
Expired
Jul 23, 2012, 5:30 PM EDT
In force
28 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 99 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMIA), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS52 KMFL 232102
SVRMFL
FLC011-099-232130-
/O.NEW.KMFL.SV.W.0108.120723T2102Z-120723T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
502 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.
  SOUTH CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 530 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF HOLEY LAND WILDLIFE MANAGEMENT AREA...AND MOVING
  NORTHEAST AT 30 MPH.

* THE STORM WILL AFFECT...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2667 8079 2650 8032 2621 8065 2628 8081
TIME...MOT...LOC 2102Z 213DEG 25KT 2633 8064

$$

85-GIBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:24 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 2:24 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT MON JUL 23 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY...TROPICAL WAVE/TROUGH OVER
THE NE GULF OF MEX SHOULD CONTINUE TO MOVE AWAY FROM THE AREA AND
MOISTURE SHOULD CONTINUE TO DECREASE GRADUALLY AS THE ATLANTIC
RIDGE BEGINS TO BUILD WESTWARD. STILL ENOUGH MOISTURE WILL BE
PRESENT TO INDUCE THE DEVELOPMENT OF ISOLD/SCT SHWRS/TSTMS DURING
THIS PERIOD. A LAYER OF SAHARAN DUST SHOULD BEGIN TO SPREAD WEST
ACROSS THE LOCAL AREA TUESDAY RESULTING IN HAZY CONDITIONS ACROSS
THE REGION. WARMER TEMPERATURES TUESDAY AFTERNOON WILL COMBINE
WITH RELATIVE HUMIDITY TO LEAD TO HEAT INDICES OF 100 TO 105
DEGREES ACROSS MOST OF INTERIOR SECTIONS OF SOUTH FLORIDA.

.LONG TERM...WEDNESDAY THROUGH MONDAY...DRY CONDITIONS SHOULD
CONTINUE AS AN UPPER LEVEL RIDGE BUILDS OVER THE GULF OF MEXICO
AND SE U.S. INCREASING M/U LEVEL SUBSIDENCE OVER THE THE REGION.
HAZY CONDITIONS SHOULD ALSO CONTINUE AS THE SAHARAN DUST PERSISTS
ACROSS THE REGION THROUGH THE END OF THE WEEK. A SLIGHT INCREASED
IN MOISTURE AND THEREFORE PRECIP COULD BE EXPECTED FOR THE
INCOMING WEEKEND AS THE UPPER RIDGE MOVES OUT OF THE AREA AND THE
SAHARAN DUST BEGINS TO DECREASE. WARM TEMPERATURES, COMBINED WITH
RELATIVE HUMIDITY, WILL CONTINUE TO LEAD TO HEAT INDICES OF 100
TO 105 ACROSS MOST INLAND AREAS EACH DAY.

&&

.MARINE...PLEASANT BOATING CONDITIONS...OUTSIDE ANY
SHOWER/STORM...SHOULD BE EXPECTED WITH WINDS AOB 15 KNOTS AND SEAS
AOB 2 FEET FOR THE MOST PART.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  89  78  90 / 20 30 10 10
FORT LAUDERDALE  79  89  79  90 / 20 20 10 10
MIAMI            80  90  79  91 / 20 20 10 10
NAPLES           78  89  78  89 / 20 30 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...47/RGH
AVIATION/RADAR...10/CD
Hazardous weather outlook, Jul 23, 10:26 AM EDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1026 AM EDT MON JUL 23 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240530-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1026 AM EDT MON JUL 23 2012

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...MODERATE RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE
EXPECTED ACROSS SOUTH FLORIDA AND THE ADJACENT WATERS TODAY. THE
MAIN IMPACTS WILL BE FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL AND GUSTY WINDS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OF 40 TO 50 MPH.

RIP CURRENTS: MODERATE EAST TO EAST-SOUTHEASTERLY WINDS AT AROUND
10-15 KNOTS WILL ALLOW FOR A MODERATE RISK OF RIP CURRENTS ACROSS
THE ATLANTIC COAST BEACHES TODAY.

TEMPERATURES: WARMER TEMPERATURES, COMBINED WITH RELATIVE HUMIDITY,
COULD LEAD TO HEAT INDICES OF 100 TO 104 DEGREES ACROSS MOST OF
INLAND AREAS IN SOUTH FLORIDA AND AROUND 105 READINGS ACROSS THE
WESTERN INTERIOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCE OF AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY EACH AFTERNOON. THE STRONGEST THUNDERSTORMS THAT DEVELOP
DURING THIS TIME PERIOD COULD CONTAIN HEAVY DOWNPOURS, FREQUENT
LIGHTNING AND GUSTY WINDS.

WARMER TEMPERATURES, COMBINED WITH RELATIVE HUMIDITY, COULD LEAD
TO HEAT INDICES OF 100 TO NEAR 108 IN ALL AREAS WITH THE HIGHEST
READINGS IN THE INTERIOR EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION: WIDESPREAD SPOTTER ACTIVATION IS NOT
ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 23, 3:55 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
355 PM EDT MON JUL 23 2012

FLZ071-073-232045-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL
355 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 13 MILES NORTHWEST OF MICCOSUKEE RESORT...AND
  MOVING NORTH AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2614 8078 2614 8048 2582 8054 2582 8074
TIME...MOT...LOC 1955Z 177DEG 10KT 2591 8063

AK
Special weather statement, Jul 23, 4:28 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
428 PM EDT MON JUL 23 2012

FLZ066-067-070-071-232100-
HENDRY FL INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND
PALM BEACH COUNTY FL
428 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY
  SOUTHWESTERN PALM BEACH COUNTY
  SOUTHEASTERN HENDRY COUNTY
  EAST CENTRAL COLLIER COUNTY

* UNTIL 500 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MICCOSUKEE SERVICE PLAZA...AND MOVING
  NORTHEAST AT 25 MPH.

* THE STORM WILL AFFECT...
  MICCOSUKEE SERVICE PLAZA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2639 8093 2633 8056 2601 8078 2608 8099
TIME...MOT...LOC 2028Z 226DEG 23KT 2619 8084
Special weather statement, Jul 23, 4:55 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
455 PM EDT MON JUL 23 2012

FLZ067-071-232145-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL
455 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BROWARD COUNTY
  SOUTHWESTERN PALM BEACH COUNTY

* UNTIL 545 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 10 MILES NORTHWEST OF INTERSECTION ALLIGATOR
  ALLEY AND MIAMI CANAL...AND MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  ROTENBERGER WILDLIFE MANAGEMENT AREA...
  HOLEY LAND WILDLIFE MANAGEMENT AREA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2663 8085 2645 8033 2609 8066 2618 8084
TIME...MOT...LOC 2055Z 214DEG 19KT 2628 8069

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:25 AM EDTSpecial Marine WarningMFL35 min
Jul 23, 3:55 PM EDTSpecial Weather StatementMFLBroward50 min
Jul 23, 4:28 PM EDTSpecial Weather StatementMFLBroward32 min
Jul 23, 4:55 PM EDTSpecial Weather StatementMFLBroward50 min
Jul 23, 5:34 PM EDTSevere Thunderstorm WarningMFLPalm Beach17 min
Jul 23, 5:39 PM EDTSpecial Weather StatementMFLHendry36 min
Jul 23, 5:44 PM EDTSpecial Marine WarningMFL61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.